Medicating PONV vs. watchful waitingRegister Today!
- by wannabecnl Nov 2, '12I have a question for PACU nurses: do you ALWAYS medicate PONV, or do you wait some time interval and reassess? Twice this week I have had patients who complained of nausea near the end of their PACU stay, then stated they felt better prior to actually leaving the PACU, then were incredibly nauseated when they got to their inpatient units.
When patients complains of pain, I medicate it as long as their respiratory effort is safe. I expect that waiting will make the pain worse; I do not expect post-op pain to improve on its own. However, nausea seems different. Some patients get nauseated because they are starving, and it resolves when they have a cracker. Some get nauseated because their blood pressure is dropping, so we give fluids or meds, and the nausea goes away. Some don't improve, and I give them anti-emetics. Others improve and stay that way!
I don't want my patients to aspirate or feel like crap, and I don't want the floor nurses to think that we aren't attending to our patients' needs. Nearly every patient has an order for phenergan or zofran, and barring any interference with other meds (e.g., phenergan increasing the CNS depression of analgesics), I could in theory medicate every case of PONV as soon as it starts. But should I? Do you?
- 3,101 Views
- Nov 2, '12 by meandragonbrettWe treat PONV Hx before they even begin emergence in the OR. Scop patch in Pre-op, TIVA, less emetogenic anesthetics, dexamethasone, ondansetron intra-op. Ensure adequate intraop hydration. Inapsine, Phenergan, etc. in PACU.
- Nov 3, '12 by GHGoonetteRemember the relationship between opiates and PONV. Good, you've medicated that pain with Morphine or Pethidine, but don't be surprised if they're vomiting 5 minutes later!
Granisetron's frequently given intra-op, with Ondansetron prescribed for PACU (if you've already given one dose and the pt is still nauseous, you have to give an alternative.) with Inapsin reserved for really intractable N&V.
Some of the older guys like Clopamon IV or Stemetil IMI. They're not as quick-acting as the others but are longer lasting.
- Nov 3, '12 by Perpetual StudentI prefer to be very aggressive re: PONV. I personally absolutely hate feeling that way, and figure most patients share that view.You also lose style points if your patient is puking all over the place post discharge from the PACU.I will give one antiemetic and see how the patient does, but if the nausea is severe I will typically give two very close together. If a patient gets nauseated just chilling in the bed, odds are it will recur if you don't give an antiemetic. Barring significant contraindication, I have a very low threshold for medicating for nausea. If the patient gives even the slightest indication of being nauseated I will medicate. Even if there is a contraindication for some antiemetics it's usually OK to give a different class. It is generally better to over-treat some than to under-treat. Particularly in patients that should not vomit due to risk for complication or exacerbated pain (e.g. neck surgery patients).I don't know if you ever do outpatients, but it is also important to be aggressive with that population. They need to be able to get up and move around some when it's time to go, hopefully without puking all over.Last edit by Perpetual Student on Nov 3, '12 : Reason: formatting issues r/t posting from phone
- Nov 3, '12 by wannabecnlThank you for the responses! To clarify, our patients routinely get 4 of Zofran in the OR. People who screen at high risk for PONV during pre-op assessment are given what I call the 4-gun salute in the OR: Zofran, Scopolamine, Reglan, and Phenergan. Anyone at risk gets some subset of that.
We do have a lot of outpatients. They seem to have PONV less often than inpatients, perhaps r/t the length of their procedures. Both of my late-nausea patients this week were inpatients. One was a joint surgery, the other lap/gyn. I don't remember if the joint patient was given any opiates; I know the gyn received morphine and fentanyl. I wonder if it these two cases were related to morphine; when I was a student last year, I think I gave morphine once in my 14 weeks in the PACU. We almost always used Dilaudid for long-term pain relief. Now it seems like everyone comes out with a PRN order for morphine (some part of my brain wants to say that there was a shortage of Dilaudid, but I have been able to get it for the patients with an order--hmmm...). Of course, Dilaudid can cause N/V as well. I'll have to learn more about opiates as a class in terms of PONV; we always get something into the pts' stomachs before we give Percocet in the PACU (which is often the case for outpatients, as that is what they have when they go home), but we don't do the same for IV meds.
I'm also intrigued with the meds you all listed. I have not heard of half of them! Our anesthesia staff uses the same drugs over and over. Time to get out my Davis's Drug Guide! Thank you again!
- Jan 11 by RoseyposeyI too try to be quick to medicate for nausea - if I have an order for Zofran and none was given during surgery, I will generally give it before the nausea starts. If that is ineffective, out comes the metoclopramide and promethazine. I make sure the patient knows I am giving them medication for nausea - the power of suggestion can't hurt. If I have orders, I will choose hydromorphone over morphine to try to avoid the nausea and hypotension problems. I do a lot of aromatherapy, P6 pressure, and distraction in addition to meds. I tend to get sick post-op myself and know how miserable it is. It seems that sometimes the "high-risk" patients (female, nonsmoker, Hx of PONV, etc.) have it in their heads that they are going to be sick, and no amount of anti-emetics will convince them otherwise. They will sit with a basin under their chin, spitting and gagging, but seem to rarely actually vomit. On the other hand, you may have someone who is controlled in the PACU, no hint of nausea, but the movement from the PACU to their room is what triggers the nausea. I try to keep alcohol wipes in my pocket for aromatherapy distraction for this purpose - it's awful to be stuck in an elevator with someone who is feeling horrible with absolutely no tools to help them!
- Mar 12 by xX Goose XxIf I have a patient with a history of PONV I treat it aggressively. I order a scopolamine patch preop (although starting it the day before is the best), zofran and decadron intraop along with aggressive fluid loading. Droperidol as a rescue drug in recovery.
Only once have I had to break out the Propofol (20 mg) in PACU, and I stayed with the patient until after peak effects to ensure no problems. Worked great.
- Mar 15 by hardyeaIf the pain medication ordered is morphine I will give an antiemetic prophylactically to prevent the nausea before it starts. I see less episodes of nausea with dilaudid. I have also seen people who just need to vomit to feel better, no matter what you give them it doesn't work (ie) tonsillectomy may have swallowed blood and after vomiting they feel better.
- Mar 15 by xX Goose XxYeah, I tend to stay away from morphine. Can't remember the last time I gave it. Really like Ofirmev and Dilaudid combination. Also have found that Experal has been putting a significant dent in the amount of narcotics required for big abdominal surgeries.